Medical Student Induces Auto-Dystonia from Over-Nodding

786 Shares

MADISON, WI – A new case report in the journal American College of Higher Education (ACHE) describes the first known case of self-induced auto-dystonia in a medical student.  The student, Jamie Turtle, had been known to be a very enthusiastic and attentive medical student, known for nodding emphatically during patient interviews.  This episode cast doubt about his sincerity.

medical student nodding“Jamie always looked like he cared when he was talking to patients,” said one medical school colleague, Lisa Ennuye.  “It was really inspiring.  But I guess all that nodding was manufactured and it finally caught up to him.  It’s pretty sad.”


Jamie’s resident, Dr. Jade Dunzo, detected the problem and reported it to the team’s attending who ordered two doses of IM Benadryl – one for Jamie and one for himself – as a much needed recreational pause during a particularly trying day of rounding on seventeen patients who stopped taking their Lasix for just long enough to have a pan-positive review of systems.

“I’d seen this reaction before in patients on antipsychotics,” says Dunzo.  “That neck stiffness.  It’s classic.  But I’d never seen it induced endogenously by an obsequious medical student.  This is what happens when you try to pretend to care too much.  It’s actually a good lesson for us all.”

Rumors were circulating that Jamie had previously been treated with Botox injections to the forehead, as a result of chronic repetitive forehead wrinkling, another tried-and-true method of appearing to give a crap about what a patient is saying.   However, this had not been a dangerous event, but rather, merely a poor cosmetic side effect associated with a well-known problem.

The key to so-called “receptive nodding,” many seasoned medical students say, is to appear to care about what a patient is saying just enough that your medical student colleagues, residents, and attendings think you’re empathetic (perhaps leading to a coveted nomination to the school’s chapter of the Gold Humanism Society), but not so much that dystonia is induced.  That can be a delicate balance, according to experts.

UPDATE:
This story has been modified to reflect breaking news that the student in question is actually taking haloperidol because the pressures of attempting to appear to be a caring medical student while projecting an overall sense of personal “wellness” is driving him batsh*t crazy.

SHARE